Indiana, 2021

Damaging Winds in Indiana, August 10 to 11, 2021

August 10 to 11, 2021 · NWS IWX · 12 events in 6 counties and zones

Storms during the evening produced wind damage across north-central Indiana and southwest Michigan. Then a line of strong storms moved through overnight that produced some damaging wind across Allen County, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms during the evening produced wind damage across north-central Indiana and southwest Michigan. Then a line of strong storms moved through overnight that produced some damaging wind across Allen County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 5:59 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 10, 5:59 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
759 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 749 PM EDT Tue Aug 10 2021

Hot and humid weather continues through Thursday, with periodic
thunderstorms. Some storms may become severe, especially tonight and
Wednesday. A cold front moves through Friday, followed by cooler and
drier conditions for the weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM EDT Tue Aug 10 2021

Broad troughing over central Canada is responsible for a series of
shortwaves that will move through the region triggering
thunderstorms over the next few days. Isolated storms are possible
this afternoon and evening, especially to the southwest. Much of the
eastern half of the forecast area is under transitory ridging, which
has strengthened the capping inversion. There is considerable low-
level CAPE given very moist warm air advection coming up from the
Gulf, with dewpoints in the upper 70s to low 80s, but persistent low
and mid-level cloudiness may also provide enough insulation to
prevent widespread diurnal initiation. There is also a lack of shear
and upper level support until the next shortwave moves in from the
west late this evening.

There are differences in timing among the base models and CAMs, but
expect an MCS to move in sometime after 9PM with storms possibly
continuing into Wednesday morning, especially south of US 30. Strong
winds and heavy rain are the biggest threats with an approaching EML
and substantial DCAPE over 1000 J/kg, as well as PWs in excess of 2
inches.

Convection will dissipate and move south of the area by afternoon,
leaving behind another hot and humid day on Wednesday. Heat index
values will rise to around 95-103 degrees and a Heat Advisory
will again be issued.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM EDT Tue Aug 10 2021

The upper trough will shift east on Wednesday night, bringing a cold
front in from the northwest with another round of convection.
This front will stall over the area on Thursday, meaning storms will
again be possible. Hot and humid conditions will also persist. The
front does not push south until Friday when the upper trough deepens
over the eastern US, and sends much cooler and drier air into the
region. High pressure builds in behind the trough on Monday and
Tuesday, allowing moisture to increase and the potential for diurnal
storms increases mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 749 PM EDT Tue Aug 10 2021

Outside of a few scattered strong to severe storms this evening
north and east of KFWA, expect dry conditions at the terminals
until later this evening. VFR conditions are expected through
around 4z at KSBN (6z at KFWA), with increasing high and mid
level clouds in the meantime. Forecast guidance and the Storm
Prediction Center suggest the storm complex currently over IL/WI
will weaken and perhaps even diminish as it heads eastward,
particularly once it reaches MI/IN. Have the line reaching KSBN
and central IN before it weakens, which is why I have mainly
-SHRA/VCTS at KFWA right now starting at 6z (vs. a tempo at KSBN).
 MVFR to IFR conditions are likely in the storms, and if the line
 survives at it's current strength into KSBN, LIFR conditions are
 possible as well. Decreasing confidence as we go later into the
 period, with models all over the place as far as if/where/when
 the storms will develop during the day Wednesday. Opted to keep
 showers in through 15z at KSBN, and 17z at KFWA (with prob 30
 group for storms 13-16z). It is possible we see deteriorated
 conditions through the first portion of the day on Wednesday,
 depending on how things evolve overnight-but left out due to low
 confidence for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Heat Advisory from 1 PM EDT /noon CDT/ to 8 PM EDT /7 PM CDT/
     Wednesday for INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory from 8 AM to 11 PM EDT Wednesday for LMZ043-
     046.

&&

SYNOPSIS...MCD
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 7:26 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
926 PM EDT Tue Aug 10 2021

INZ003>009-012>016-MIZ077>081-OHZ001-120130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-
926 PM EDT Tue Aug 10 2021 /826 PM CDT Tue Aug 10 2021/

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/
WEDNESDAY...
...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging
winds and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-120130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
926 PM EDT Tue Aug 10 2021

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible each day Wednesday through Friday. The
storms may be accompanied by strong winds.

INZ017-018-020-022>027-032>034-OHZ002-004-005-015-016-024-025-120130-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
926 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Isolated to scattered storms are possible overnight. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging
winds and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 3:15 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Aug 10 2021

INZ018-OHZ004-005-015-016-102200-
Allen IN-Henry OH-Putnam OH-Defiance OH-Paulding OH-
515 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Allen,
northern Putnam, southern Defiance, Paulding and southern Henry
Counties through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Defiance to near Woodburn.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Defiance, New Haven, Paulding, Leipsic, Deshler, Antwerp, Woodburn,
Payne, Continental, Holgate, Grabill, Oakwood, Leo-cedarville,
Hamler, Dupont, Melrose, West Leipsic, Latty, Cecil and Belmore.

This includes Interstate 469 between mile markers 18 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8500 4124 8502 4130 8388 4105 8388
TIME...MOT...LOC 2114Z 270DEG 27KT 4117 8438 4114 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 10, 4:17 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
617 PM EDT Tue Aug 10 2021

OHZ024-102245-
Van Wert OH-
617 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northern Van Wert
County through 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Van Wert
County, including the following locations... Wetzel, Cavett and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 8453 4093 8471 4099 8464 4099 8440
      4090 8440
TIME...MOT...LOC 2217Z 222DEG 20KT 4091 8458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NWS

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
August 10, 7:38 PM CST to 7:39 PM CST
Where
La Porte County, 0.52 mi W of Michigan City
Measured
56 kt (64 mph) measured gust
Reported by
Buoy
Coordinates
41.720, -86.910

Michigan City Lake Michigan Buoy.

Thunderstorm Wind, La Porte

When
August 10, 8:00 PM CST to 8:01 PM CST
Where
La Porte County, 1.03 mi E of La Porte
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.600, -86.700

Thunderstorm Wind, St. Joseph

When
August 10, 9:27 PM EST to 9:28 PM EST
Where
St. Joseph County, 1.24 mi NW of South Bend
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.680, -86.270

Thunderstorm Wind, St. Joseph

When
August 10, 9:35 PM EST to 9:37 PM EST
Where
St. Joseph County, 1.7 mi WSW of Mishawaka
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.660, -86.200

Trees down on active power line.

Thunderstorm Wind, Elkhart

When
August 10, 9:50 PM EST to 9:51 PM EST
Where
Elkhart County, 1.48 mi SSW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.660, -85.980

Tree limb downed.

Thunderstorm Wind, Elkhart

When
August 10, 10:05 PM EST to 10:06 PM EST
Where
Elkhart County, 3.17 mi ENE of Elkhart Midway Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.630, -85.860

Tree limb down and hanging on telephone wires.

Thunderstorm Wind, Starke

When
August 10, 9:25 PM CST to 9:30 PM CST
Where
Starke County, 1.25 mi WSW of Bass Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.210, -86.600

Several trees and power lines down.

Thunderstorm Wind, Huntington

When
August 10, 11:39 PM EST to 11:40 PM EST
Where
Huntington County, 2.14 mi NNE of Roanoke
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.000, -85.360

Tree down.

Thunderstorm Wind, Allen

When
August 10, 11:44 PM EST to 11:45 PM EST
Where
Allen County, 1.73 mi NW of Ellison
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.050, -85.270

Media reported a large tree fell into a home.

Thunderstorm Wind, Allen

When
August 10, 11:51 PM EST to 11:55 PM EST
Where
Allen County, 1.48 mi SSE of Ft Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.050, -85.120

Several reports of large branches down around the area.

Thunderstorm Wind, Allen

When
August 10, 11:55 PM EST to August 11, 12:00 AM EST
Where
Allen County, 2.76 mi S of Cedarville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.160, -85.020

Three inch tree limbs broken. Power poles broken. Report from MPing.

Thunderstorm Wind, Allen

When
August 11, 12:15 AM EST to 12:20 AM EST
Where
Allen County, Harlan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.200, -84.920

Numerous trees downed around Harlan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981616, 981617, 981619, 981620, 981621, 981622, 981618, 981623, 981624, 981625, 981626, 981627.